Thank you for reading.
I am a 33 year old Irish male. When I was 26 and in the States, I suffered from SVT. I was subsequently ablated and yet the tachycardia continued. It was around this time I definitely developed HA. Noninsulin diabetes melitus is common on my fathers side, but I do not have this as far as I am aware.
I kept having panic attacks after this.
My medication at the time was Alprazolam 0.25mg as needed, metoprolol 50 mg twice per day, clonazepam 1 mg a day. This mildly helped.
I do remember a burning feeling inside my body, just under the surface of the skin. This symptom was largely ignored. I then was consulted at the Mayo Clinic. I saw several doctors there and had a five-star workup.
My Neurological examination in 2007 was as follows: speech, higher mental functions, language, cranial nerves normal. I was observed with a very mild static and action tremor without significant terminal accentuation in both upper extremities. My muscle tone was normal and no evidence of incoordination with a gait within normal limits. Reflexes were symmetrically normal without pathological reflexes. Sensory exam was unremarkable and no evidence of muscle wasting. Motor examination, including muscle strength normal. Fasciculations were noted.
My MRI scan at the time was unremarkable and the EMG showed no evidence of muscle disease or large fiber neuropathy. There were, however, mild abnormalities on my thermoregulatory sweat test. I did not sweat on my toes. The Mayo did not think this was of major clinical significance. At the time my blood sugar fasting was at 110 and 99. They ordered an A1c and it was in normal range of 5.3 and there was no evidence of monoclona gammopathy on electrophoresis or immunofixation testing and my paraneoplastic panel was negative. The etiology was thought to be a very mild hereditary small fiber neuropathy.
My vitamin D levels were severely deficient. My 25 Hydroxy D Total was undetectable, which means it was less than 6.0 ng/mL. This is considered a severe deficiency. Optimum levels are between 25 and 80. After taking high doses of prescription vitamin d tablets, I was tested several weeks later at 82 ng/mL, which is slightly toxic but a result of the tablets (was taking 50,000 units twice weekly). Follow-up testing was 37 ng/ML and then 17 ng/mL. I'm not sure why I never repeated the vitamin D test, probably because I moved to Australia and with the symptoms mostly gone, I simply forgot...Stupid :(
I was content with these findings and at some point, most of these symptoms disappeared, though I occasionally would have episodes of tachycardia.
Now it's 2012. I had a case of afib back home in Ireland. It lasted 16 hours and they were preping to cardiovert me when I went back into sinus rhythm normally. They took me off the metoporol 50mg and put me on bisop 2.5mg. I've been on the bisop for a bit over a month.
About 2.5 weeks ago, I noticed the tremor in my hand worsened. I went to my GP and she said that I went off the metoporol and onto a more cardiac specific beta blocker and that my overall dosage had been reduced. She attributed the shaking to me being off the beta blocker. I accepted that, but I would have thought such a side effect would have been much more instantly realised...not 3 weeks after being on the new medication. Still, I didn't think much of it...but the shaking continued.
Then this burning sensation on my back, like a sunburn almost appeared. It is usually on my upper back. Sometimes my arms. Sometimes the top of my left foot, sometimes both legs from the ankle to the knee. Apart from when it's on the top of my left foot/left ankle, it's not overly painful just irritating. It's almost exactly like a sunburn... my shirt touching my skin will irritate it. It is not a rash, there is no redness or welts or anything like that. Also, my legs feel weak. This is the big thing. From my knees down, my muscles feel tired, strained and weak. Sort of like how my legs might feel if I had exerted myself. While I can climb and descend stairs fine, it is noticeably more difficult. Perceived that way anyway. My legs aren't "weaker" for kicking etc, but it is defintiely a perceived weakness. It almost feels like there's a tiny vibration in there or that they are like jelly sometimes. It's hard to explain the sensation, but the big muscle in my calf on both legs feels tight, constricted and well jittery and strained. Sometimes when I'm sitting, I get that burning feeling or almost a numbness, but it isn't quite pins and needles and total sensation (as far as I'm aware) isn't lost. I have random muscle twitching. It's quite odd and it can be a muscle twitch at my temple (3-4 times), my arm, my thigh, my chest...upper arm, anywhere really. 3-4 spasms, at random.
My gait, I don't know. I'm not tripping, but I feel less balanced. But this is likely the health anxiety maybe. I'm so terrified it is something degenerative like ALS, or MS or something - I don't know. I'm resisting googling too much, because I don't want to go into a mad panic attack, but for instance yesterday I was walking barefoot through the house and it felt like my right foot was sometimes "dragging", like I'd land too early and the heel of my foot would touch the ground sooner than it would. My left leg always had a bit of a sweep as my left knee is a touch crooked. I don't know...
I had blood work done on Tuesday, but I was told it will be two weeks before there's any result. I have a neurological referral, but the national waiting list in Ireland is 18 months. I can't wait that long, so I'm trying to pay out of pocket to see a neurologist. I have private health insurance, but they don't cover consults and most the private neurologists are booked for 2-3 months. I'm worried that things are going to get much worse. I'm a patient for life at the Mayo clinic, but I doubt my Irish insurance would cover it and I'd hate to unnecessarily fly there and bankrupt the farm just for something that may be simple.
I'm trying to tell myself that anxiety is, at minimal, making my symptoms worse. I'm hoping it's just creating them, because the alternative is too scary - yet at the same time, I just can't believe that. The burning skin, muscle tightness, etc. I'm absolutely terrified. Hopefully I can get a neurologist to consult sooner...I'll know more tomorrow.
I am only after reading that vitamin D may have lessened the chance of all this. I feel seriously dumb for not keeping on top of this... so stupid, though at the time (2007) they definitely didn't put that fear in me. Still, I should have followed up in 2009 like they told me to.
That is my story. Thanks for listening.